Problems with balance and shakiness

Please can anyone advise me if a flare up of PMR can include serious balance problems and general all over shakiness. I have been to my GP and he advised me he doesn't think its PMR but something else and has referred me to a neurologist. I do have back pain (sacroiliac joint dysfunction diagnosed by my chiropractor) but have no shoulder/arm muscle pains as one would normally expect from PMR. I am on 10mg of prednisolone having reduced from 15 over the last 5 weeks. This 15mg was taken for just a week to address what my doctor thought was a flare up at that time. I am tempted to try and up the Pred to 20mg for a while as when I was first diagnosed with PMR in August 2012 just to see if I get any respite from this debilitating balance problem. My thinking is that if there is some improvement it will verify that it is a flare up. Any thoughts on this would be greatly appreciated.

8 Replies

oldestnewest
  • It has been my experience that the balance and shakiness is a result of the medicines. I split my dosage and that has helped a great deal.

  • Thank you 30048. I will certainly give that a try. Regards. Terry

  • Soon, I just posted a reply to you but it seems to have gone AWOL! It was just to say that I don't see how increasing your steroid dose to 20mg will address your balance problem. In fact, steroids themselves can cause dizziness and shakiness, whereas a true flare will present very differently. Hopefully referral to the neurologist will provide an answer.

  • Thank you Celtic. I'll just battle on until I see the neurologist and in the mean time split the dosage as suggested by 30048. Regards. Terry

  • I am 57 years old and was diagnosed with PMR and started taking prednisone three years ago. I have also had problems with balance and shakiness. I've recently fallen three times. I think the prednisone causes some of this as well as the muscle weakness I am experiencing. Two of my falls have been caused by not lifting my leg high enough to step up a stair or to step into my car - something I've never had problems with before PMR and prednisone. I am interested in what the neurologist tells you so please keep me posted.

  • Thanks JJ. Just how long I'll have to wait to see the neurologist is a case of 'how long is a piece of string' but I'll certainly let you know what they say. Regards. Terry

  • These are exactly the symptoms I am experiencing. The imbalance and shakiness. I already had a tremor and the prednisone is just magnifying it. I really feel insecure walking. I have noticed it even affects my handwriting. Considering using a cane for support. One thing I've noticed is the lack of knowledge ( or maybe caring?) that doctors seem to have about the spectrum of this illness. Does anyone else notice this?

  • Hi Soon 70, have periodically had that since starting pred at 80 mg s / day (/GCA).

    They diagnosed a dissecting cartoid artery.

    Possibly look into a cat scan of the major vessels of your neck and chest.

    May be important.

    Currently, I take an extra baby aspirin (81 MG's) and use ginger in hot tea -- for the times of dizziness.

    If it gets too bad I call my cardiologist or internist.

    Good luck , as you move forward with these rare and serious diseases.

    Wish you health and healing,

    Whittlesey

You may also like...